Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Measure theory and higher order arithmetic


Author: Alexander P. Kreuzer
Journal: Proc. Amer. Math. Soc. 143 (2015), 5411-5425
MSC (2010): Primary 03F35, 03B30; Secondary 03E35
DOI: https://doi.org/10.1090/proc/12671
Published electronically: April 14, 2015
MathSciNet review: 3411156
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We investigate the statement that the Lebesgue measure defined on all subsets of the Cantor-space exists. As a base system we take $\textsf {ACA}_0^\omega +(\mu )$. The system $\textsf {ACA}_0^\omega$ is the higher order extension of Friedman’s system $\mathsf {ACA_0}$, and $(\mu )$ denotes Feferman’s $\mu$, that is, a uniform functional for arithmetical comprehension defined by $f(\mu (f))=0$ if $\exists {n} f(n)=0$ for $f\in \mathbb {N}^{\mathbb {N}}$. Feferman’s $\mu$ will provide countable unions and intersections of sets of reals and is, in fact, equivalent to this. For this reason $\mathsf {ACA_0}^\omega + (\mu )$ is the weakest fragment of higher order arithmetic where $\sigma$-additive measures are directly definable.

We obtain that over $\mathsf {ACA_0}^\omega + (\mu )$ the existence of the Lebesgue measure is $\Pi ^1_2$-conservative over $\mathsf {ACA_0}^\omega$ and with this conservative over $\mathsf {PA}$. Moreover, we establish a corresponding program extraction result.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03F35, 03B30, 03E35

Retrieve articles in all journals with MSC (2010): 03F35, 03B30, 03E35


Additional Information

Alexander P. Kreuzer
Affiliation: Department of Mathematics, Faculty of Science, National University of Singapore, Block S17, 10 Lower Kent Ridge Road, Singapore 119076
Email: matkaps@nus.edu.sg

Received by editor(s): June 7, 2014
Received by editor(s) in revised form: October 27, 2014
Published electronically: April 14, 2015
Additional Notes: The author was partly supported by the RECRE project, and the Ministry of Education of Singapore through grant R146-000-184-112 (MOE2013-T2-1-062).
Communicated by: Mirna Dz̆amonja
Article copyright: © Copyright 2015 American Mathematical Society